Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 2, 2009, 3:24 PM PDT for Riverside County, San Bernardino County, California. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2009, 3:24 PM PDT (22:24 UTC)
- Expired
- Sep 2, 2009, 4:15 PM PDT
- In force
- 51 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 45 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 3:30 PM PDT | HEAVY RAIN 0.55 | Moreno Valley, CA | RIVERSIDE COUNTY FLOOD CONTROL REPORTED 0.55 INCHES OF RAIN IN 24 MINUTES NEAR THE INTERSECTION OF THE 60 FREEWAY AND MORENO BEACH DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 10.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3567 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 022224
FFWSGX
CAC065-071-022315-
/O.NEW.KSGX.FF.W.0004.090902T2224Z-090902T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 PM PDT WED SEP 2 2009
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR SOUTHWESTERN SAN BERNARDINO COUNTY AND
SOUTHWESTERN RIVERSIDE COUNTY...
THIS INCLUDES THE CITY OF REDLANDS...LOMA LINDA...AND
MORENO VALLEY
* UNTIL 415 PM PDT
* AT 315 PM PDT...VERY HEAVY RAIN WAS REPORTED FROM A STORM NEAR
MORENO VALLEY...MOVING WEST NORTHWEST AT 5 TO 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARCH
AFB...MARCH FIELD...MENTONE...WOODCREST...LOMA LINDA AND COLTON.
HEAVY RAIN WILL CAUSE FLOODING ON HIGHWAY 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS IN EXCESS OF AN INCH ARE LIKELY IN THE WARNED AREA.
HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3410 11737 3412 11712 3391 11695 3382 11697
3375 11691 3377 11747
$$
MOEDE2 follow-up statements
000
WGUS76 KSGX 022252
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
352 PM PDT WED SEP 2 2009
CAC065-071-022315-
/O.CON.KSGX.FF.W.0004.000000T0000Z-090902T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-RIVERSIDE CA-
352 PM PDT WED SEP 2 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
NORTHWESTERN RIVERSIDE AND EXTREME SOUTHWESTERN SAN BERNARDINO
COUNTIES...
AT 340 PM PDT...HEAVY RAIN WAS REPORTED OVER REDLANDS...MORENO
VALLEY AND MARCH AIR FORCE BASE. HEAVY RAIN WAS ALSO REPORTED ON
HIGHWAY 60 IN MORENA VALLEY. THE RAIN WAS NEARLY STATIONARY...AND
THE INTENSITY HAD DECREASED SLIGHTLY SINCE 330 PM.
OTHER LOCATIONS IN THE WARNING INCLUDE MENTONE AND WOODCREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF WILL CAUSE FLOODING OF HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3410 11737 3412 11712 3391 11695 3382 11697
3375 11691 3377 11747
$$
MOEDE000
WGUS76 KSGX 022317
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
417 PM PDT WED SEP 2 2009
CAC065-071-022326-
/O.EXP.KSGX.FF.W.0004.000000T0000Z-090902T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-RIVERSIDE CA-
417 PM PDT WED SEP 2 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN RIVERSIDE AND
EXTREME SOUTHWESTERN SAN BERNARDINO COUNTIES...
THE FLASH FLOOD WARNIGN FOR THE MORENO VALLEY AND REDLANDS AREA HAS
EXPIRED. HOWEVER...A STRONG THUNDERSTORM HAS FORMED 5 MILES NORTH OF
LAKE ELSINORE AND WILL BRING HEAVY RAIN TO THIS AREA THROUGH 5 PM.
LAT...LON 3410 11737 3412 11712 3391 11695 3382 11697
3375 11691 3377 11747
$$
MOEDEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:00 PM PDT, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 2, 2:00 PM PDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT WED SEP 2 2009 .SYNOPSIS... MOISTURE IN SOUTHEAST FLOW WILL BRING A FEW AFTERNOON SHOWERS AND THUNDERSTORMS OVER AND NEAR THE MOUNTAINS THROUGH SATURDAY. HIGH PRESSURE ALOFT WILL CONTINUE THE WARM WEATHER BUT THEN WILL WEAKEN WITH A MODERATE COOLING TREND INTO NEXT WEEK. MORE COASTAL LOW CLOUDS ARE EXPECTED DURING THE NIGHTS AND MORNINGS OVER THE HOLIDAY WEEKEND. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... MOSTLY CLEAR SKIES ALLOWED THE SUN TO START THE CONVECTION EARLY TODAY AND SCATTERED MOUNTAIN THUNDERSTORMS HAVE RESULTED. A FEW HAVE BEEN PRETTY WHOPPING SO FAR. THE MOISTURE PROFILE AND INSTABILITY WILL BE SIMILAR AGAIN THURSDAY. ALSO THE EASTERLY FLOW CONTINUES SO A STRAY THUNDERSTORM COULD VISIT THE FAR INLAND VALLEYS. THE MARINE LAYER CLOUDS WILL BE RANDOM AGAIN IN TIME AND SPACE THE NEXT FEW NIGHTS. ON FRIDAY AN UPPER TROUGH OF LOW PRESSURE TRIES TO BEAR DOWN THE WEST COAST...BUT STRUGGLES AGAINST THE STRONG RIDGE. THE MARINE LAYER WILL TRY TO GET MORE ORGANIZED OVER THE HOLIDAY WEEKEND AS THE TROUGH GENTLY BRUSHES BY THE REGION. SOME LOW CLOUDS WILL MAKE IT FARTHER INLAND...BUT WILL PROBABLY REMAIN QUITE RANDOM IN COVERAGE. THE FLOW TURNS SOUTHERLY ON FRIDAY TO TAP A LITTLE JIMENA MOISTURE...BUT THE MOISTURE PROFILE AND TSTORM CHANCES WILL REMAIN ABOUT THE SAME. THE MOISTURE DECREASES A LITTLE ON SATURDAY...BUT STILL ENOUGH TO WARRANT THE SMALL CHANCES OF TSTORMS AGAIN. RIGHT NOW THE ATMOSPHERE LOOKS TO DRY BY SUNDAY. THE WEAK TROUGH OF LOW PRESSURE CONTINUES OVER THE WEST FOR A FEW DAYS EARLY NEXT WEEK. THAT SHOULD KEEP THE ATMOSPHERE DRY WITH A MORE ORGANIZED MARINE LAYER...IN OTHER WORDS WEATHER THAT IS CLOSE TO NORMAL. && .AVIATION... 021900Z...MARINE LAYER DEPTH REMAINS AROUND 600 FEET AND LITTLE CHANGE IS EXPECTED THROUGH THURSDAY. AREAS OF STRATUS SHOULD RETURN TO THE IMMEDIATE COAST LATE TONIGHT. NOT CONFIDENT IN TIMING BUT THERE COULD BE SOME LIFR CONDITIONS AT THE COASTAL AIRPORTS FOR A BRIEF PERIOD AROUND SUNRISE ON THURSDAY. ABOVE THE MARINE LAYER...VARIABLE AMOUNTS OF ALTOCU WITH BASES AT OR ABOVE FL120 THROUGH THURSDAY. SCATTERED CBS/TSTMS DURING THE AFTERNOONS...MAINLY OVER THE MOUNTAINS...WITH BASES BETWEEN FL090 AND FL120...TOPS ABOVE FL400 AT TIMES. VISIBILITIES WILL REMAIN UNRESTRICTED THROUGH THURSDAY. MAX TEMPS FOR FRI...KSAN 28C...KSNA 30C...KONT 38... KPSP/KTRM 40C. HORTON && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT FOR THE HOT WEATHER...SEE LAXSPSSGX. PUBLIC...MM AVIATION...HORTON
Hazardous weather outlook, Sep 2, 4:00 AM PDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT WED SEP 2 2009 CAZ042-043-048-050-055>058-060>062-030000- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 AM PDT WED SEP 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS...MAINLY IN THE AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. CONTINUED HOT INLAND DURING THE DAY. AVOID HEAT EXHAUSTION AND HEATSTROKE BY AVOIDING STRENUOUS ACTIVITIES DURING THE HOTTEST PART OF THE DAY. WEAR LIGHT-COLORED AND LOOSE-FITTING CLOTHING AND DRINK PLENTY OF WATER. NEVER LEAVE PEOPLE OR PETS IN ENCLOSED AUTOMOBILES...EVEN FOR A SHORT TIME. SEE LAXSPSSGX FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FOR THURSDAY THROUGH SATURDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS...MAINLY EACH AFTERNOON AND EVENING. FOR THURSDAY...THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. FOR THURSDAY...CONTINUED HOT INLAND DURING THE DAY. AVOID HEAT EXHAUSTION AND HEATSTROKE BY AVOIDING STRENUOUS ACTIVITIES DURING THE HOTTEST PART OF THE DAY. WEAR LIGHT-COLORED AND LOOSE-FITTING CLOTHING AND DRINK PLENTY OF WATER. NEVER LEAVE PEOPLE OR PETS IN ENCLOSED AUTOMOBILES...EVEN FOR A SHORT TIME. SEE LAXSPSSGX FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:11 PM PDT | Flash Flood Warning | SGX | Riverside | 49 min |
| Sep 2, 3:24 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 38 min |
| Sep 2, 3:33 PM PDT | Flash Flood Warning | SGX | San Diego | 65 min |
| Sep 2, 4:19 PM PDT | Severe Thunderstorm Warning | SGX | Orange, Riverside | 26 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.